In 2008, the Food and Drug Administration (FDA) recommended against over-the-counter cold remedies for children age 4 and under. The FDA has continued to study whether older children should take cold medicine, and so far, studies haven’t shown they work for children. In addition, these medicines have side effects that – in cases of overdose – can be serious, even deadly. In a two-year span, 1,500 children age 2 and younger were treated in emergency rooms for problems related to cough and cold medicines.
Viruses cause colds, and we have no cures for viruses. No over-the-counter medicine will shorten the duration of colds, and there is little evidence that they relieve symptoms.
What are the different types of cold and cough medications available?
Found in many children’s cold medicines, they treat stuffy noses. Decongestants have been shown to work in adults, but not children. Side effects include drowsiness, excitability or, with overdose, breathing problems, seizures and comas.
These combat allergy symptoms like sneezing and runny noses. However, caution must be used when using older generation antihistamines like Benadryl in young children as they can cause drowsiness and nervous system changes. Newer antihistamines, such as Claritin and Zyrtec, do not cause drowsiness.
Ranging from over-the-counter formulas (dextromethorphan) to prescription medications (codeine), cough suppressants appear to act on the brain’s cough center. However, one study of children ages 18 months to 12 years found no difference between taking cough suppressants or a sugar pill. Overdose can cause children to stop breathing.
Some studies have shown honey to be more effective in controlling cough than OTC cough medicines. However, honey carries the risk of botulism, a paralytic neurologic condition, when given to infants less than one year, so it is not recommended in this age group.
Some studies showed zinc reduced a cold’s duration in adults; another showed no impact for children ages 6 to 16.
One study showed these did nothing to improve breathing in children with colds.
So, What Works?
Pain relievers such as acetaminophen or ibuprofen may relieve aches and pains from colds. Do not give infants under 6 months ibuprofen. To avoid overdose, never give them with a multi-symptom cold remedy containing the same drugs. Be sure to follow the dosing directions carefully. Ask your pediatrician if you have any questions.
Saline sprays sold at stores (or made at home, with a quarter teaspoon of salt per cup of water) can help irrigate clogged nasal passages. Use them with a suction bulb for children too young to blow their noses. Also, be sure to increase your child’s intake of fluids.
Finally, while they won’t stop colds, annual flu vaccination can help prevent influenza infection that can make children particularly miserable with high fever, cough and muscle aches.
for more information on cold and cough medications.